Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can nutrition and exercise help improve HIV-related neuropathy?
Jun 6, 2010

Some background about me: I was diagnosed with HIV/AIDS in April of this year, a late-stage diagnosis with CD4 <50. My count is still <50 but I have recently started Atripla. In the past 2 months I have also been treated for PCP and subsequently developed Stevens-Johnson Syndrome caused by Bactrim. Over the past 1-2 weeks I have been experiencing tingling and numbness in my left lower leg/foot and this is really starting to bother me and impact on my mobility. I understand that peripheral neuropathy is common with HIV. In my case, given the advanced stage of my illness, are these symptoms likely to be temporary or permanent? If my CD4 count improves, will the neuropathy also improve? Is there anything I can do nutritionally to help ease the symptoms and does excercise/massage help to improve circulation and ease the symptoms?

Response from Mr. Vergel

Peripheral Neuropathy (PN) can be caused by HIV or by medications like Zerit (D4T). You are not taking Zerit. PN can be confused with other issues, so it is good to see a neurologist to get it diagnosed.

PN can improve as health improves and/or when D4T is removed from therapy. But in some cases, it does not. It is impossible to predict who will have improvements.

I do not know of any nutritional considerations to improve PN, but two small studies using Acetyl-L-Carnitine supplements seemed to indicate benefit from taking this over-the-counter product. Here are the studies:

Carnitine Studies for PN in HIV

Your CD4 cells will go up and you will regain your health. Hopefully, your left leg/foot tingling/numbness will also improve. But it would bot hurt to probably supplement with Acetyl-L-Carnitine.

Talk to your doctor about this.

Good luck in your improvement in your health.

Nelson



Previous
On long term testosterone- can I have a child?
Next
starting on meds and gaining weight with whey protein

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement